Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 59, NWS Birmingham, AL

April 25, 2015Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 25, 2015, 4:28 PM CDT for Barbour County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2015, 4:28 PM CDT (21:28 UTC)
Expired
Apr 25, 2015, 5:03 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 36 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 3:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WUUS54 KBMX 252128
SVRBMX
ALC005-252215-
/O.NEW.KBMX.SV.W.0059.150425T2128Z-150425T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT SAT APR 25 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARBOUR COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 515 PM CDT

* AT 428 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LOUISVILLE TO NEAR OSCO...MOVING EAST AT 40
  MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LOUISVILLE...GAINO...TEXASVILLE...RICHARDS CROSSROADS...MILLERS
  FORD AND BAKER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3163 8545 3182 8559 3186 8513 3183 8514
      3183 8513 3179 8513 3178 8514 3176 8513
      3174 8521 3170 8522 3171 8541 3162 8542
TIME...MOT...LOC 2128Z 278DEG 36KT 3177 8551 3180 8519 

HAIL...1.75IN
WIND...60MPH
 
$$

GRANTHAM
2 follow-up statements
349 
WWUS54 KBMX 252144
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT SAT APR 25 2015

ALC005-252215-
/O.CON.KBMX.SV.W.0059.000000T0000Z-150425T2215Z/
BARBOUR AL-
444 PM CDT SAT APR 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN BARBOUR COUNTY...

AT 444 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHARDS
CROSSROADS...OR 12 MILES SOUTHWEST OF EUFAULA...MOVING EAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GAINO...RICHARDS CROSSROADS AND BAKER HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3186 8513 3183 8514 3183 8513 3179 8513
      3178 8514 3176 8513 3174 8521 3170 8522
      3171 8541 3184 8539
TIME...MOT...LOC 2144Z 278DEG 27KT 3177 8531 

HAIL...1.00IN
WIND...60MPH
 
$$

GRANTHAM
910 
WWUS54 KBMX 252203 RRA
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT SAT APR 25 2015

ALC005-252213-
/O.CAN.KBMX.SV.W.0059.000000T0000Z-150425T2215Z/
BARBOUR AL-
503 PM CDT SAT APR 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBOUR COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN ALABAMA.

LAT...LON 3186 8513 3183 8514 3183 8513 3179 8513
      3178 8514 3176 8513 3174 8521 3170 8522
      3171 8541 3184 8539
TIME...MOT...LOC 2201Z 278DEG 36KT 3174 8508 

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:37 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 25, 3:37 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT SAT APR 25 2015

.DISCUSSION...

THE SECOND ROUND OF CONVECTION HAS PUSHED INTO ALABAMA FROM
MISSISSIPPI. THE CORE OF THE MCS WILL TRACK EASTWARD ALONG THE
IMMEDIATE GULF COAST...BUT SOME ISOLATED STORMS ON THE NORTHERN
FRINGES OF THE COMPLEX COULD STILL BECOME SEVERE. THE ACTIVITY
SHOULD BE MOSTLY EAST OF CENTRAL ALABAMA BY 6 PM THIS EVENING...
AND JUST LEFT SMALL RAIN CHANCES IN FOR THE EASTERN COUNTIES
THROUGH 9 PM TO HANDLE ANY LINGERING STORMS. A SURFACE LOW WILL
PASS TO THE NORTHEAST OF ALABAMA LATER TONIGHT AND A COLD FRONT
WILL PUSH INTO NORTH ALABAMA ON SUNDAY. THE AIR MASS WILL BE
MOISTURE STARVED FOR ANY CONVECTION ALONG FRONT ON SUNDAY. THE
FRONT WILL BRING SOME COOLER AND DRIER AIR INTO ALL OF CENTRAL
ALABAMA SUNDAY NIGHT AND MONDAY. SOME OF THE NORTHERN COUNTIES
WILL LIKELY SEE LOWS IN THE MIDDLE TO UPPER 40S TUESDAY MORNING.

A DEEP UPPER LOW OVER THE SOUTHERN ROCKIES WILL SLOWLY SHIFT EASTWARD
ON MONDAY. THE UPPER LOW WILL BE HELD BACK BY THE PRESENCE OF AN
UPPER TROF OVER THE ATLANTIC SEABOARD. THE EASTERN TROF WILL FINALLY
MOVE INTO THE ATLANTIC BY TUESDAY AND THE PLAINS SYSTEM WILL PULL
SOME GULF MOISTURE NORTHWARD INTO THE LOWER MISSISSIPPI RIVER
VALLEY. SHOWERS WILL SPREAD INTO ALABAMA ON TUESDAY FROM THE
SOUTHWEST AND LIKELY OVERSPREAD ALL OF CENTRAL ALABAMA TUESDAY
NIGHT. AS THE UPPER TROF APPROACHES ALABAMA THE SURFACE FLOW
STAYS MAINLY OUT OF THE EAST...AND INSTABILITY SHOULD BE RATHER
LIMITED. THE GFS AND ECMWF MODELS DIVERGE IN THEIR SOLUTIONS WITH
THIS SYSTEM BEYOND TUESDAY. THE ECMWF MODEL IS MORE PROGRESSIVE
WITH THE UPPER TROF AND MOVES THE SYSTEM EAST OF ALABAMA WEDNESDAY
NIGHT... WHILE THE GFS ELONGATES THE TROF AND HANGS IT UP OVER THE
GULF COAST STATES. THE CANADIAN AND DGEX MODELS SHOW A MORE
PROGRESSIVE SOLUTION AND FAVORED THIS SCENARIO.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

BEST CHANCES FOR TSRA REDEVELOPMENT FOR THIS AFTERNOON REMAINS
ACROSS THE FAR SOUTH DURING THE PRIME HEAT OF THE DAY. ONLY
MENTION IN TAFS WILL BE AT MGM/TOI. WILL LEAVE OUT OF ALL OTHER
TERMINALS AS THE CHANCES WILL BE LOW. ONE THING NOT HELPING
REDEVELOPMENT IS LINGERING CLOUD COVER. HIGH CLOUDS ARE PRESENT IN
COMBINATION WITH SOME MVFR STRATOCU AT A FEW SPOTS WHICH FOR THE
MOST PART SHOULD GO TO VFR CIGS EXCEPT FOR MAYBE TOI...WHICH IS
LOWER AND MAY STRUGGLE GETTING THERE. LOW STRATUS AND FOG POSSIBLE
ONCE AGAIN TONIGHT...BEST CHANCES SOUTH TAFS...MGM/TOI DUE TO
LINGERING MOISTURE AND BETTER RAIN CHANCES LATE TODAY.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  79  51  71  47 /  20  10   0   0  10
ANNISTON    64  81  54  72  50 /  20  10   0   0  10
BIRMINGHAM  65  81  55  73  51 /  20  10   0   0  10
TUSCALOOSA  65  84  56  75  53 /  10  10   0  10  10
CALERA      65  82  56  74  53 /  20  10   0  10  10
AUBURN      65  82  57  75  53 /  30  10   0  10  10
MONTGOMERY  67  87  60  78  56 /  30  10   0  10  10
TROY        67  87  61  79  56 /  30  10   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 2:22 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT SAT APR 25 2015

ALZ011>015-017>050-262230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
222 PM CDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL
ALABAMA THROUGH 6 PM. THE THREAT AREA IS GENERALLY ALONG AND
SOUTH OF A GEIGER...TO JEMISON...TO LAFAYETTE LINE. HOWEVER...THE
BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND SOUTH OF A SWEET
WATER...TO HAYNEVILLE...TO UNION SPRINGS LINE. THE THREATS INCLUDE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 25, 3:09 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT SAT APR 25 2015

ALZ049-252100-
PIKE AL-
309 PM CDT SAT APR 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 400 PM
CDT...

AT 309 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TROY...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...BRUNDIDGE...BANKS...TROY MUNICIPAL AIRPORT...TROY
UNIVERSITY...ANTIOCH...BRUNDIDGE MUNICIPAL AIRPORT...MOSSY GROVE...
JOSIE...SANDFIELD AND MONTICELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3186 8608 3192 8579 3188 8579 3188 8566
      3186 8568 3184 8567 3180 8567 3179 8566
      3177 8567 3174 8570 3171 8571 3169 8572
      3169 8589 3168 8606
TIME...MOT...LOC 2009Z 263DEG 31KT 3179 8599

GRANTHAM
Local storm report, Apr 25, 3:28 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             TROY                    31.81N 85.97W
04/25/2015  E0.88 INCH       PIKE               AL   PUBLIC

            REPORTED VIA SOCIAL MEDIA

&&

DAVIS
Local storm report, Apr 25, 4:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     NW LETOHATCHEE          32.13N 86.49W
04/25/2015                   LOWNDES            AL   EMERGENCY MNGR

            ONE TREE DOWN AND SOME LARGE LIMBS DOWN ALONG HIGHWAYS 97
            AND 37. TIME ESTIMATED FROM RADAR.

&&

DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 1:57 AM CDTSpecial Weather StatementBMXFayette, Lamar33 min
Apr 25, 2:29 AM CDTSpecial Weather StatementBMXFayette, Walker31 min
Apr 25, 3:04 AM CDTSpecial Weather StatementBMXPickens26 min
Apr 25, 3:27 AM CDTSevere Thunderstorm WarningBMXMarengo, Sumter63 min
Apr 25, 4:42 AM CDTSpecial Weather StatementBMXHale, Marengo, Perry63 min
Apr 25, 3:09 PM CDTSpecial Weather StatementBMXPike51 min
Apr 25, 3:28 PM CDTSevere Thunderstorm WarningBMXBullock, Pike47 min
Apr 25, 3:43 PM CDTSevere Thunderstorm WarningBMXBarbour62 min
Apr 25, 4:15 PM CDTSevere Thunderstorm WarningBMXRussell48 min
Apr 25, 5:06 PM CDTSevere Thunderstorm WarningBMXCoosa, Talladega31 min
Apr 25, 5:12 PM CDTSpecial Weather StatementBMXLee33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.